Alert archive / North Dakota / Winter Storm Warnings in 2023
Winter Storm Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Apr 18, 2023, 2:43 PM CDT for Burke County, Divide County, North Dakota. It took effect at Apr 19, 2023, 1:00 AM CDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 2:43 PM CDT (19:43 UTC)
- In effect from
- Apr 19, 2023, 1:00 AM CDT
- Expired
- Apr 20, 2023, 3:07 AM CDT
- In force
- 26 hr
- Issued by
- NWS Bismarck, ND
Counties Burke County, ND, Divide County, ND
The radar
The Minot AFB radar (KMBX), 164 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Apr 18, 2:02 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 18, 2:02 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 202 PM CDT Tue Apr 18 2023 .UPDATE... Issued at 157 PM CDT Tue Apr 18 2023 No significant updates early this afternoon. Will be sending out new forecast soon. UPDATE Issued at 956 AM CDT Tue Apr 18 2023 Initial wave o light precipitation is lifting northward through the Turtle Mountains area at this time. Multiple waves will lift through the area today bringing mainly isolated shower activity as atmosphere remains fairly dry at this time, but potential for a few sprinkles/showers will increase as we go through the day. No significant changes to the going forecast. Updated text products will be transmitted shortly. UPDATE Issued at 643 AM CDT Tue Apr 18 2023 Moderate returns continue moving across central and northern parts of the state. However, it remains the case that dry air is preventing most precipitation from reaching the ground. That said, the occasional observation has reported brief light rain. && .SHORT TERM...(Today through Tonight) Issued at 413 AM CDT Tue Apr 18 2023 Surface low pressure centered over southeastern Montana/northeastern Wyoming border will mark time, perhaps with a slight eastward wobble, through the day today. Off the low, a north to south orientated quasi-stationary frontal boundary draped over far eastern montana, along with WAA off weak shortwave energy, is producing fairly widespread returns over western North Dakota. However, loads of dry air remains in place and ceilings remain around 10 kft. As a result, only an occasional sprinkle has been observed thus far. Model forecast soundings suggest little saturation is likely through the day today. Therefore, cut back on PoPs through this afternoon, although maintained slight chances for much of the area as an occasional shower is not completely out of the question. This evening through tonight, aforementioned surface low pressure will finally begin a slow northerly march bringing better precipitation chances to the area. For this evening through tonight, the precipitation type will generally be rain, with perhaps even a few thunderstorms in the southern half of the state. Breezy to gusty winds are also expected through most of the period. An exception to the above is in the north where rain may begin converting to snow around midnight. With breezy to gusty winds and snow beginning, opted to start a winter storm watch tonight for much of northwestern and far north central ND. This will be discussed in more detail below in the long term forecast. .LONG TERM...(Wednesday through Monday) Issued at 413 AM CDT Tue Apr 18 2023 The main forecast challenge for the extended period is a potential winter storm for much of northwestern and far north central North Dakota. Starting the period, snow potential should begin ramping up in the north. Although snow ratios are likely to be relatively low to start with (generally 8 to 1 or less), with breezy to gusty winds, patchy blowing snow will be possible as snow falls. The other concern is that model forecast soundings show a loss of ice through the DGZ mainly in the north central. This could lead to a period of freezing rain Wednesday morning. Areas further south are likely to remain as rain through the day Wednesday. Periodic snow chances continue in the north through the day Thursday, with gusty winds producing areas of blowing snow at times. Meanwhile, areas further south will finally convert from mostly rain to mostly snow by Wednesday evening. While the heaviest snows will have ended, light snow looks likely to continue wrapping into the area through Thursday night and even into the day Friday as the surface low finally bolts eastward. The strongest winds of the period appear to be in southwestern North Dakota Wednesday afternoon and again on Thursday afternoon through Thursday night. Little to no snow is expected in the southwest on Wednesday, however, an inch or two of accumulating snow is possible mainly Thursday night through Friday morning. With continued breezy to gusty winds, areas of blowing snow may become a factor even in the southwest. Of final note, below average temperatures are generally expected through the entire period for the entire forecast area. Although a warming trend appears probable towards early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 157 PM CDT Tue Apr 18 2023 VFR ceilings and visibility to begin the 18Z TAF period, with a strong southeast flow at western terminals. Only small chances of precipitation today. Precipitation chances then increase this evening through the remainder of the TAF period. For the most part, precipitation type looks likely to be rain, with perhaps a thunderstorm or two mixed in the south this evening. Snow will then mix into the north tonight through Wednesday morning. MVFR/IFR ceilings are expected at all terminals late tonight through Wednesday morning. LLWS will be present at KJMS and KMOT late tonight into early Wednesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from 1 AM CDT Wednesday through Thursday evening for NDZ001>005-009>011. && UPDATE...TWH SHORT TERM...Telken LONG TERM...Telken AVIATION...TWH
Hazardous weather outlook, Apr 18, 2:03 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 203 PM CDT Tue Apr 18 2023 NDZ020-022-023-025-033>037-040>048-050-051-182015- Oliver-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 203 PM CDT Tue Apr 18 2023 /103 PM MDT Tue Apr 18 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>011-182015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- 203 PM CDT Tue Apr 18 2023 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight A winter storm watch is in effect tonight through Thursday afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A winter storm watch is in effect through Thursday afternoon. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ012-013-017>019-021-031-032-182015- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- 203 PM CDT Tue Apr 18 2023 /103 PM MDT Tue Apr 18 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Plowable snow is possible Wednesday evening through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:56 AM CDT | Winter Storm Watch | BIS | Bottineau, Burke, Divide, Mountrail, Renville, Rolette and 1 more | 12 hr |
| Apr 18, 11:43 AM CDT | River Flood Warning | BIS | Dickey, LaMoure, Stutsman | 71 hr |
| Apr 18, 2:43 PM CDT | Winter Weather Advisory | BIS | Bottineau, Burke, McKenzie, Mountrail, Renville, Rolette and 1 more | 36 hr |
| Apr 18, 2:45 PM CDT | Wind Advisory | BIS | Adams, Bowman, Grant, Hettinger, Slope | 29 hr |
Nearby
Winter Storm Warnings in North Dakota, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.